Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Paducah, KY

March 30, 2017Caldwell County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 30, 2017, 5:12 PM CDT for Caldwell County, Kentucky. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2017, 5:12 PM CDT (22:12 UTC)
Expired
Mar 30, 2017, 5:30 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Caldwell County, KY

The radar

The Ft Campbell radar (KHPX), 70 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:20 PM CDTHAIL 0.256 Nne Princeton, KYPEA-SIZE HAIL WHITENED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS53 KPAH 302212
SVRPAH
KYC033-302230-
/O.NEW.KPAH.SV.W.0067.170330T2212Z-170330T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
512 PM CDT THU MAR 30 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Central Caldwell County in western Kentucky...

* Until 530 PM CDT

* At 512 PM CDT, a severe thunderstorm was located over Farmersville,
  or near Princeton, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Princeton, Dawson Springs, Olney, Farmersville and Fryer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 8802 3732 8785 3730 8782 3732 8781
      3735 8781 3726 8779 3724 8780 3721 8776
      3721 8778 3720 8777 3721 8774 3719 8775
      3719 8773 3717 8772 3718 8771 3716 8770
      3715 8768 3704 8788
TIME...MOT...LOC 2212Z 231DEG 42KT 3718 8787 

HAIL...1.00IN
WIND...60MPH
 
$$

jp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:04 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 30, 3:04 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
304 PM CDT Thu Mar 30 2017

.UPDATE...
Issued at 304 PM CDT Thu Mar 30 2017

The trajectory of the storms clusters in Southeast Illinois have
required an areal expansion of Severe Thunderstorm Watch 103 into
Southwest Indiana. May need to consider adding a few more counties
in Southwest Indiana. Main concern would be with hail reaching at
or above severe criteria along the nose of the narrow plume of
deeper moisture currently moving through the Pennyrile of West
Kentucky. In addition, winds should reach severe criteria with
the storms moving from Southeast Illinois and Northwest Kentucky
during the next 1-3 hours.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 248 PM CDT Thu Mar 30 2017

Initial convective activity panning out with sub-severe criteria
hail and wind gusts with more intense updrafts along the line of
convection moving east of the Mississippi River at this time.

As mentioned in the previous discussion, wind fields may be more
conducive for better downdrafts over Southern Illinois and as far
east as the counties surrounding the Land Between the Lakes. The
potential for a few storms approaching severe criteria winds may
be possible through at least 5 pm CDT. Severe criteria hail is a
little more elusive, but could be possible for storms that
approach the I-64 corridor in Southern Illinois this afternoon.

Utilized the 12km NAM-WRF/CMCnh as base templates for dry slot and
lingering showers around the upper low. Given the cold core low
passage into the area (mainly Southeast IL, Southwest IN, and
Northwest KY) near daybreak on Friday, kept a mention of showers
within the area. I would not be surprised if there was an isolated
hail report (less than one quarter inch) with the passage of the
upper low in the vicinity early Friday morning.

Otherwise, from the remainder of Friday through early Sunday,
shortwave ridging show halt any rain chances over the WFO PAH
CWA. Given the cold air advection behind the low, temperatures
will remain +/- 3 degrees from normal temperatures this time of
year.

.LONG TERM...(Sunday through Thursday)
Issued at 248 pm CDT Thu Mar 30 2017

Forecast confidence is moderate through the extended forecast.

We will have two storm systems impacting the region. The first storm
system will pass eastward to our south, but be close enough that we
will see plenty of showers and some thunderstorms in the associated
deformation zone. At this time severe weather seems unlikely with
this storm system. There may be some light shower activity as early
as Sunday morning, but the best coverage will be in Sunday night and
Monday. Some light showers may even linger into Tuesday in the east.

The second storm system will be quick on the heels of the first, and
will be passing east southeast to our north Tuesday night into
Wednesday. Wind fields will be more supportive of organized severe
storms, but the storm track may limit low-level moisture return.
Thunder will be focused along and ahead of the cold front expected
to move through the region early Wednesday. This storm system will
represent an overall pattern shift, as it carves out a larger-scale
trough just to our east through the end of the week. Behind the
front, scattered showers will be possible with the upper-level storm
system into Thursday.

Temperatures will remain quite mild through Wednesday, but will
trend cooler down toward normal levels behind the front for Thursday.

&&

.AVIATION...
Issued at 1225 PM CDT Thu Mar 30 2017

A band of scattered thunderstorms will progress east northeast
through the area, potentially impacting all TAF sites by 00Z. As
the upper low moves over the region tonight, some lighter showers
will be possible, but they should have little impact. A large area
of MVFR ceilings should overspread the area late tonight into
Friday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
SHORT TERM...Smith
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, Mar 30, 3:46 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 pM CDT Thu Mar 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 pM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

The risk of severe thunderstorms should diminish quickly after
sunset. Marginal hail and gusty winds may still be possible across
parts of the Kentucky Pennyrile and Southwest Indiana until shortly
after dark.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast from Sunday night into Monday,
and again Tuesday night into Wednesday. At this time, locally heavy
rainfall and lightning are the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected after this afternoon.

CN/Smith

In the hours before

Local storm report, Mar 30, 2:16 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SE HARRISBURG         37.72N 88.52W
03/30/2017  M0.75 INCH       SALINE             IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED SOUTHEAST OF TOWN.

&&

SMITTY
Special weather statement, Mar 30, 2:19 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
219 PM CDT THU MAR 30 2017

ILZ083-086-087-091-INZ085-301945-
White IL-Saline IL-Gallatin IL-Hardin IL-Posey IN-
219 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...NORTHWESTERN
HARDIN...SOUTHEASTERN SALINE...GALLATIN AND WEST CENTRAL POSEY
COUNTIES UNTIL 245 PM CDT...

At 218 PM CDT, trained weather spotters reported a strong
thunderstorm near Equality, or 8 miles southeast of Harrisburg,
moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Carmi, Eldorado, Norris City, Ridgway, Equality, New Haven, Omaha and
Junction.

A severe thunderstorm watch remains in effect until 800 PM CDT for
southern, south central and southeastern Illinois.

LAT...LON 3809 8824 3793 8797 3756 8838 3758 8841
      3760 8842 3760 8845 3766 8857
TIME...MOT...LOC 1918Z 216DEG 39KT 3768 8841

DB
Special weather statement, Mar 30, 2:36 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
236 PM CDT THU MAR 30 2017

ILZ089-093-094-KYZ003>005-MOZ112-302000-
Massac IL-Johnson IL-Pulaski IL-Carlisle KY-McCracken KY-Ballard KY-
Mississippi MO-
236 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PULASKI...
NORTHWESTERN MASSAC...SOUTH CENTRAL JOHNSON...NORTHWESTERN
CARLISLE...NORTHWESTERN MCCRACKEN...BALLARD AND EASTERN MISSISSIPPI
COUNTIES UNTIL 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barlow, or near Wickliffe, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Metropolis, Cairo, La Center, Bardwell, Wickliffe, Barlow, Wyatt, New
Columbia, Kevil, Joppa and Blandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southern Illinois...western Kentucky...and southeastern Missouri.

LAT...LON 3696 8918 3697 8919 3697 8917 3699 8914
      3700 8916 3738 8886 3722 8862 3686 8901
TIME...MOT...LOC 1936Z 216DEG 49KT 3700 8903

DB
Local storm report, Mar 30, 2:53 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             CARMI                   38.09N 88.17W
03/30/2017  M0.88 INCH       WHITE              IL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED JUST OUTSIDE OF TOWN.

&&

SMITTY
Local storm report, Mar 30, 3:26 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             HARRISBURG              37.74N 88.55W
03/30/2017  M0.75 INCH       SALINE             IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Special weather statement, Mar 30, 4:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
454 PM CDT THU MAR 30 2017

KYZ011-013-016-302230-
Lyon KY-Caldwell KY-Hopkins KY-
454 PM CDT THU MAR 30 2017

...SPECIAL WEATHER STATEMENT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eddyville, moving northeast at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Princeton, Dawson Springs, Eddyville, Creswell, Olney, Farmersville,
Kuttawa and Fryer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3696 8807 3703 8816 3731 8793 3734 8786
      3719 8765
TIME...MOT...LOC 2154Z 220DEG 42KT 3704 8805

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:36 PM CDTSpecial Weather StatementPAHBallard24 min
Mar 30, 4:54 PM CDTSpecial Weather StatementPAHCaldwell, Lyon36 min
Mar 30, 5:13 PM CDTSpecial Weather StatementPAHCalloway32 min
Mar 30, 5:25 PM CDTSpecial Weather StatementPAHHopkins20 min
Mar 30, 5:39 PM CDTSpecial Weather StatementPAHHopkins51 min
Mar 30, 5:45 PM CDTSpecial Weather StatementPAHTrigg15 min
Mar 30, 5:58 PM CDTSpecial Weather StatementPAHCaldwell17 min
Mar 30, 6:36 PM CDTSpecial Weather StatementPAHChristian, Daviess, McLean, Muhlenberg24 min
Mar 30, 6:40 PM CDTSevere Thunderstorm WarningPAHChristian23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.